Mom has anxiety attacks for hours! Any advice?

Follow
Share

She starts by saying she's scared at 5 o'clock or so and then her muscles start to constrict in her arms and she complains of pain around her heart (give nitroglyceran for that often) and difficultly breathing. She's repeating statements like, I can't breathe, over and over, then says another sentence like, take me, take me, etc... You can't talk to her to get her to change the situation or calm down. I've tried nebulizer meds and symbicort inhaler and oxygen concentrator which she won't breathe through her nose to benefit and all of her pain meds on schedule only. I give her serquel, trazadone, and holdol on a regular schedule, also. I'm careful not to overload her with drugs but when these attacks happen nothing helps...nothing until I give her xanax at bedtime. So we have all evening to get through until then. It's tough on the whole family as it upsets everyone. She's been diagnosed with sundowning. Any advice, could this be Alzheimers, or Parkinson's as well. With everyone's experience please let me know what you think or what might help! Thank you!

This question has been closed for answers. Ask a New Question.
17

Answers

Show:
Thank you both so much!!!! I will order Young Living Lavender Essential Oil tomorrow for her. I never would have thought of doing that. Amazing, I think I could use some of it, too!!! Will, also, talk to the hospice nurse on her next visit about the magnesium citrate. Am excited about trying both of these. Will let you know how it works for her. You guys are great, thank you, again, for taking your time to let me know what has worked for your Mom, and for your DH!
Helpful Answer (0)
Report

Magnesium is also depleted by acid reducing meds. It is the nerve electrolyte, so I would check with Dr about a supplement, my DH used to suffer terrible muscle pain in the night, when he started taking magnesium citrate (oxide is the hardest for our bodies to absorb) it was a life changer. Good job taking care of mom!
Helpful Answer (0)
Report

lavender essential oil - use roller ball and swipe bottom of feet and at base of big toe at onset, or any time needed. we have used this for 3-1/2 years for my mom and it is wonderful at stopping the sundowning. we use mid to late afternoon and again before bed, and any other time she starts melting down. she was on zoloft when in rehab and she was a zombie. lavender calms and soothes. the brand we use is young living - there are others but that is the best we have found so far
Helpful Answer (0)
Report

lavender essential oil - use either on a regular basis or at the onset of the anxiety - we've used it on my mom for the last 3-1/2 years and it helps alot! We use mid to late-afternoon, and just before bed, and any other time it seems to be needed
Helpful Answer (0)
Report

Yes, my Mom is now on hospice, too, and she is given part of a 2 mg Xanax every 4 hours to keep the anxiety at bay. At night she's given more before bed time as long as she's not given too much other meds. such as mirtazapine which can cause her to have distress. I have since discovered that too much medicine can have the opposite affect on her and cause her to have the constriction, rapid breathing, etc.. Seroquel has the best chance of calming her down but even then I'm very careful when she gets it and with what else. She has severe arthritis and have tried morphine and dilaudid with terrible results. She takes only Vicodin (one tab) with the xanax and a quarter tylenol. She pretty much takes that every 4 hours at night. ( In the afternoon she can go 6 or 7 hours without taking anything.) Anymore than that and she runs into trouble. Since dealing with hospice, I've learned other elderly patients have trouble with stronger pain medicine as it get toxic in their system. What a slippery path this has been. Mom has a very hard time with the cold fronts coming through our area here in Texas and you can count on anxiety attacks during that time no matter how hard I try to provent them. You also have to consider that when she says she's in great pain that giving more pain medicine is the wrong thing to do. It makes it worse and before I realized this, we get into a snowball effect and the anxiety attacks lasts for hours. Not sure why this happens, but the least medicine given the overall happier she's been. Trazadone is a good one to stretch out the pain med need, but don't give too much of that as it can cause confusion. I don't give her that but once a day, if then. I pick my times for that carefully as well. This journey has been difficult, but I've learned to be flexible and to go with my own judgement at times, rather than others. My Mom has more grit than l0 people put together and I admire her ability to get through these bad times. We laugh, still enjoy watching tv and our 5 dogs that add such comfort and silliness to our daily lives. I wish you the best, in your journey with your Mom and I hope to pass a long some of these hard learned experiences .
Helpful Answer (1)
Report

My Mom is on Hospice and does the same thing. We have had to move her Xanax up to an earlier time. We used to give at bedtime but it works much better for her if we give around 6 pm.
Helpful Answer (0)
Report

Thank you for your concern. I have a finger monitor and it says her oxygen level is at 97 or 98 while this panic attack is going on. I think she is yelling and saying a mantra of some sort keeps her blood oxygen levels up. She does have an oxygen concentrator she uses at night. When she takes the xanax at night she falls off to sleep with no problem with shortness of breath. She constricts her muscles in her chest and presses her arms against her ribs as well during an attack. As soon as she relaxes she's okay. She's allowed enough xanax to have one in the late afternoon when the sun starts to go down and that was a good suggestion by AliBoBali to give her one then. She last saw a cardiologist in the hospital just before hurricane Harvey hit our area and he said her heart actually sounded strong. He did not want to do any invasive or aggressive procedures at that time. All I can do at this time is tweak her meds and hope for the best. I think she's got a particular hard case of sundowners with anxiety and possibly Parkinson's. Thank you again you have helped me a lot. Thank you for your forum and your willingness to write what you think, I appreciate it.
Helpful Answer (1)
Report

Besides the cornucopia of meds, I'm concerned about oxygen. She has a concentrator, right? Is she supposed to use it 24/7? Does she use it at all? I'm only guessing now but wonder if in addition to other things she becomes hypoxic because of oxygen deprivation.

When's the last time she saw her cardiologist?
Helpful Answer (1)
Report

She takes Rimadyl for depression after being taken off Nardil, an MAOI. But she only takes Rimadyl at night before sleep. It works good for her in improving her appetite and helps her sleep most nights but just doesn't seem strong enough to help depression. The haldol is not a regular scheduled drug for her and only takes it ocasionally and that's why I thought I could stop using it suddenly. I thought it was for emergencies only. Let me see what it says on the packaging. It's says use every 6 hours as needed. It is now evening and I did not give Mom Haldol or serquel and she's been doing much better. Instead I gave her one xanax and her usual pain med. and it's so nice to see her resting and enjoying herself as much as she can.

Thank you to all of you for your help. Will let you know she does the next few days. Will now be very interested to see what the neuro doc thinks about a diagnoses of parkinsons. She does have hallucinations and severe muscle rigidness but no tremors. I can't thank you enough.
Helpful Answer (1)
Report

Why wait all that time for the Xanax??? Panic attacks are HORRIBLE!! She's suffering and you have an answer sitting right there!!

Ask the doc to increase her Xanax to before the symptoms begin!!! ( Do not worry about addicition!! Just get her comfortable.!!!
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.